Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 81, NWS Midland/Odessa, TX

April 29, 2000Borden County, Scurry County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 29, 2000, 7:16 PM CDT for Borden County, Scurry County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2000, 7:16 PM CDT (00:16 UTC)
Expired
Apr 29, 2000, 8:15 PM CDT
In force
59 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Borden County, TX, Scurry County, TX

The radar

The Lubbock radar (KLBB), 117 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 6:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2000-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1912 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2000-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1912 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
2536 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 300017
SVRMAF
TXC033-415-300115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
716 PM CDT SAT APR 29 2000

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BORDEN COUNTY IN TEXAS
  SCURRY COUNTY IN TEXAS

* UNTIL 815 PM CDT

* AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF ARAH...OR 15 MILES NORTHWEST
  OF SNYDER...MOVING NORTHEAST AT 10 MPH.

GOLFBALL HAIL...WINDS IN EXCESS OF 60 MPH...VERY HEAVY RAIN...AND 
DEADLY LIGHTNING...CAN BE EXPECTED WITH THIS SEVERE THUNDERSTORM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

A TORNADO8 WATCH ALSO REMAINS IN EFFECT FOR THIS AREA.

REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING...SO BE PREPARED TO ACT
QUICKLY IF A TORNADO IS SPOTTED.

70

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:06 PM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Apr 29, 3:06 PM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
306 PM CDT SAT APR 29 2000

SATTELITE VIS IMAGERY AND A QUICK GLANCE OUT THE WINDOW SHOW A LINE
OF TCU DEVELOPING RAPIDLY JUST SE OF KFST...AND ECHOES ARE STARTING
TO DEVELOP ON KMAF RADAR.  EXPECT THIS DEVELOPMENT T0 INCREASE ALONG
THE DRYLINE THROUGHOUT THE AFTERNOON AND MOVE E.  LOOKING AT
DEWPOINTS IN THE DAVIS MTNS...DEVELOPMENT THERE IS QUESTIONABLE
ATTM.  LATEST RUC/VAD SHOWING LITTLE UPPER LEVEL DYNAMICS IN ABSENCE
OF A JET...AND NO LLJ TO AID DEVELOPMENT. BELIEVE ALL CONVECTION WILL
BE DUE TO DIURNAL HEATING...OROGRAPHICS...AND ALONG BOUNDARIES FROM
EARLIER STORMS.  AS SUCH...DO NOT EXPECT A REPEAT OF LAST NIGHT...AND
THINGS SHOULD DIE DOWN W/LOSS OF HEATING AFTER SUNDOWN.  NOT REAL
IMPRESSED W/FCST WET BULB ZERO HEIGHTS DUE TO LACK OF UPPER LEVEL
SUPPORT...AND HAIL THREAT SHOULD BE MINIMAL.

LATEST ETA DEVELOPS A LLJ OVER CENTRAL TX BY 36 HRS...AND AFTERNOON
MIXING AND GOOD SWRLY SFC FLOW SHOULD KEEP THE DRYLINE FAR ENOUGH
EAST TO MINIMIZE CHANCES OF CONVECTION IN THE SECOND PERIOD.
HOWEVER...DRYLINE TO MOVE WWD SUNDAY EVENING AS LONG WAVE TROUGH
NOW OVER AZ APPROACHES.  BEST CHANCES OF GETTING ANYTHING FROM THIS
TROUGH WILL BE MONDAY NIGHT THROUGH TUESDAY AS SYSTEM IS FCST TO
CLOSE AND SLOW OVER NE NM.  STILL NOT REAL EXCITED W/THIS SYSTEM...
AS IT IS FCST TO PASS TOO FAR NORTH.  STILL...W/50+ SFC DEWPTS FCST
BY THE MRF NEARLY TO KGDP BY TUESDAY EVENING...AND KELP BY WED
MORNING...CANT RULE OUT CHANCE POPS.

GUIDANCE TEMPS CONTINUE TO BE TOO LOW...PERHAPS DUE TO A POOR GRASP
OF DEWPOINTS...AND WILL GO A LITTLE LOW ON LOWS AND HIGH ON HIGHS
TO COMPENSATE.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  58/90/56/85    3122
LSA  52/87/50/82    3122
E41  60/91/57/85    3122
6R6  59/96/57/91    3122
MRF  50/83/47/81    2222
CNM  56/87/50/80    2-11

.MAF...
TX...NONE.
NM...NONE.

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 5:18 PM CDTSevere Thunderstorm WarningMAFGaines57 min
Apr 30, 6:15 PM CDTSevere Thunderstorm WarningMAFDawson60 min
Apr 30, 6:50 PM CDTSevere Thunderstorm WarningMAFBorden55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.